Alert archive / Connecticut / Special Weather Statements in 2016

Special Weather Statement, NWS Albany, NY

August 6, 2016

NWS Albany, NY issued this special weather statement at Aug 6, 2016, 4:48 PM EDT. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 4:48 PM EDT (20:48 UTC)
Expired
Aug 6, 2016, 5:15 PM EDT
In force
27 min
Issued by
NWS Albany, NY

The radar

The Brookhaven radar (KOKX), 80 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS81 KALY 062048
SPSALY

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
448 PM EDT SAT AUG 6 2016

CTZ013-062115-
SOUTHERN LITCHFIELD-
448 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LITCHFIELD
COUNTY...

AT 446 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHBURY...
MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHBURY...WOODBURY CENTER...OAKVILLE...WOODBURY...NORTH WOODBURY...
ROXBURY FALLS...MINORTOWN...POMERAUG...HOTCHKISSVILLE AND BETHLEHEM
VILLAGE.

A BRIEF PERIOD OF HEAVY RAINFALL IS POSSIBLE WITH THIS STORM. THIS
MAY CAUSE URBAN AND SMALL STREAM FLOODING IN POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4148 7333 4162 7325 4159 7308 4157 7309
      4156 7316 4151 7316 4151 7330 4148 7332
      4147 7331 4147 7333
TIME...MOT...LOC 2046Z 291DEG 19KT 4151 7320 

$$

VTK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:19 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 6, 4:19 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Albany NY
419 PM EDT SAT AUG 6 2016

.SYNOPSIS...
The threat for isolated showers and thunderstorms continues this
evening as a cold front crosses the area. For Sunday...mainly
fair, cooler and breezy conditions are forecast with a rain shower
possible across the southern Adirondacks, Lake George Saratoga
region and southern Vermont. Fair and pleasant weather is forecast
for Monday.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
As of 4:19 PM...Main cold front now crossing southern Berkshire,
Litchfield and Dutchess Counties. Along the front, a broken line
of showers has developed with a few lightning strikes. A secondarydewpoint
boundary is crossing the southern Adirondacks with another broken
line of rain showers. Satellite loop shows that most of the
forecast area is sunny. Temperatures range from the 70s in the
hills to around 90 in the mid Hudson Valley.

Cold front will continue to progress southeast this evening. Main
threat of showers will be ahead of this front, but with broken
line, have chance POPs. There is also a chance for showers over
northern third of area with secondary boundary, but coverage is
less so slight chance to chance POPs across north.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH TUESDAY NIGHT/...
The cold front should be south and east of the entire forecast
area by midnight. Northwest flow from Canada will bring cooler and
less humid air to the region. Lows tonight will generally be in
the mid 50s to mid 60s with clearing skies and dewpoints falling
into the 50s. There will also be some patchy fog developing in the
river valleys and along the lakes.

Northwest flow will continue on Sunday. There may be a few
rain showers across the southern Adirondacks, Lake George
Saratoga region and southern Vermont. Most areas will see high
temps in the low 70s to mid 80s, with dewpoints in the 50s. Most
areas will remain dry with a partly to mostly sunny sky and breezy
conditions. BUFKIT profiles show a deep mixed layer during sunday
afternoon and winds could gust as high as 30 MPH from the
northwest.

High pressure moving from the Great Lakes to the Northeast will
allow for dry and pleasant weather Sunday night through Tuesday.
Skies will be mostly clear with some patchy fog around sunrise
Monday and Tuesday Mornings. Forecast lows in the 50s to around 60
and highs in the mid 70s to mid 80s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure will hold for the start of the extended forecast
period.  A Frontal system and upper level disturbance will start to
approach the region late Wednesday and Thursday.  In addition...will
have to keep an eye on what happens with any tropical energy towards
the end of the week that could merge. This far out...timing is an
issue...so will will keep low chance pops for Wednesday afternoon
and Thursday. High temperatures on Wednesday will be in the low to
mid 80s. As our flow becomes more southwesterly on Thursday...high
temperatures will peak into the upper 80s to around 90 across the
region. Low temperatures will be in the mid 60s.

The latter portion of the extended period Thursday into Saturday
could be unsettled.  Again...with tropical energy...we could see some
potential for moderate rain. This far out...there is still some
uncertainty. An upper level disturbance will move through the region
late Thursday and Friday. After that...a series of waves of low
pressure will move through the region Friday into the weekend. With
timing and uncertainty...will keep a low chance of precip for this
period. High temperatures will be normal to slightly above normal
with highs in the low to mid 80s. With partly cloudy to cloudy skies
at night...low temperatures will stay mild with lows in the 60s.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Front is working its way through TAF sites this afternoon. The
primary front has cleared KGFL and KALB and is approaching KPSF
and KPOU. A secondary front is sliding south across the
Adirondacks.

With SHRA (no TSRA observed today in Albany forecast area)
scattered at best, can not really offer more than VCSH for TAF
sites over the next couple of hours. The best chance for any
thunderstorms would be at KPOU between 19Z and 21Z. But confidence
is low, thus no thunder in KPOU TAF.

With scant precipitation reported at any TAF sites and dry air
advecting in this afternoon/evening, have not gone any lower than
MVFR BR at KPSF/KGFL tonight. If a terminal should get doused this
afternoon, then IFR chances would increase. VFR conditions for
KALB and KPOU.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
The weather will be slightly cooler and mainly dry Sunday and
Monday. There is a chance on Sunday of some rain showers across
the southern Adirondacks, Lake George Saratoga region and
southern Vermont

Relative humidity values recover to 80 to 95 percent tonight with
heavy dew formation, and drop to 40 to 60 percent on Sunday and
then recover to 80 to 95 percent again on by Monday morning.

Winds will be northwest at 10 to 15 mph this evening diminishing
to around 5 mph after midnight, and northwest at 15 to 25 mph on
Sunday. Winds will again diminish to around 5 mph towards daybreak
on Monday.

&&

.HYDROLOGY...
There will be scattered showers and thunderstorms through this
evening. Some locally heavy rainfall from thunderstorms is
possible over southern Berkshire, Litchfield and Dutchess Counties.
This may produce some ponding of water on roadways and flooding of
poorly drained low lying areas. Only minor rises are expected on
area rivers. Dry weather is forecast Monday and Tuesday with the
next chance of rainfall on Wednesday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...SND
SHORT TERM...SND
LONG TERM...VTK
AVIATION...OKeefe
FIRE WEATHER...SND
HYDROLOGY...SND
Hazardous weather outlook, Aug 6, 9:36 AM EDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
936 AM EDT SAT AUG 6 2016

CTZ001-013-NYZ065-066-071345-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN DUTCHESS-
EASTERN DUTCHESS-
936 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
DUTCHESS COUNTY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS MUCH
OF THE REGION. WINDS TO 60 MPH WILL BE THE MAIN THREAT. IN
ADDITION...SOME OF THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ001-025-NYZ047>049-051>054-058>061-063-064-084-VTZ013>015-071345-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-SOUTHERN WASHINGTON-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
936 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN
MASSACHUSETTS...CAPITAL DISTRICT...AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TODAY ACROSS MUCH
OF THE REGION. WINDS MAY APPROACH 60 MPH IN THUNDERSTORMS. IN
ADDITION...SOME OF THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-038>043-050-082-083-071345-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SOUTHERN SARATOGA-NORTHERN FULTON-SOUTHEAST WARREN-
936 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK AND
EASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY. GUSTY WINDS ASSOCIATED
WITH THE THUNDERSTORMS WILL BE THE MAIN THREAT. IN ADDITION...SOME
OF THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 4:22 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
422 PM EDT SAT AUG 6 2016

CTZ001-013-062045-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-
422 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LITCHFIELD COUNTY...

AT 420 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEW MILFORD...
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERBURY...BRISTOL...NEW MILFORD...SOUTHBURY...SHERMAN...
BROOKFIELD...THOMASTON...GAYLORDSVILLE...WOODBURY CENTER...
OAKVILLE...TERRYVILLE...NEW PRESTON...WATERTOWN...PLYMOUTH...
WOODBURY...BETHLEHEM...WASHINGTON...MORRIS...ROXBURY AND BRIDGEWATER.

A BRIEF PERIOD OF HEAVY RAINFALL IS POSSIBLE WITH THIS STORM. THIS
MAY CAUSE URBAN AND SMALL STREAM FLOODING IN POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4150 7339 4151 7339 4151 7344 4163 7350
      4165 7349 4167 7351 4172 7350 4169 7299
      4164 7298 4163 7302 4161 7302 4161 7306
      4159 7306 4159 7308 4157 7309 4156 7316
      4151 7316 4151 7332 4149 7333
TIME...MOT...LOC 2020Z 279DEG 27KT 4162 7338

VTK
Special weather statement, Aug 6, 4:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
448 PM EDT SAT AUG 6 2016

CTZ013-062115-
SOUTHERN LITCHFIELD-
448 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LITCHFIELD
COUNTY...

AT 446 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHBURY...
MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHBURY...WOODBURY CENTER...OAKVILLE...WOODBURY...NORTH WOODBURY...
ROXBURY FALLS...MINORTOWN...POMERAUG...HOTCHKISSVILLE AND BETHLEHEM
VILLAGE.

A BRIEF PERIOD OF HEAVY RAINFALL IS POSSIBLE WITH THIS STORM. THIS
MAY CAUSE URBAN AND SMALL STREAM FLOODING IN POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4148 7333 4162 7325 4159 7308 4157 7309
      4156 7316 4151 7316 4151 7330 4148 7332
      4147 7331 4147 7333
TIME...MOT...LOC 2046Z 291DEG 19KT 4151 7320

VTK

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:22 PM EDTSpecial Weather StatementALY23 min

Nearby

Special Weather Statements in Connecticut, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.